Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 395, NWS Austin/San Antonio, TX

November 22, 20045 counties in Texas

NWS Austin/San Antonio, TX issued this flash flood warning at Nov 22, 2004, 1:00 AM CST for 5 counties in Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 22, 2004, 1:00 AM CST (07:00 UTC)
Expired
Nov 22, 2004, 4:00 AM CST
In force
3 hr
Issued by
NWS Austin/San Antonio, TX
Area
Counties, with a storm outline in the text

Counties Atascosa County, TX, Bexar County, TX, Frio County, TX, Kendall County, TX, Medina County, TX

The radar

The Austin/San Antonio radar (KEWX), 64 km from the middle of the area, began a volume at 07:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 7.0 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2004-11-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 760 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2004-11-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
760 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
561 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KEWX 220700
FFWEWX
TXC013-029-163-259-325-221000-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
100 AM CST MON NOV 22 2004

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* FLASH FLOOD WARNING FOR THE FOLLOWING COUNTIES...
  KENDALL
  BEXAR
  MEDINA
  ATASCOSA
  FRIO

* UNTIL 400 AM CST

* AT 1253 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM THUNDERSTORMS ALONG A LINE EXTENDING FROM 13
  MILES WEST OF CHARLOTTE TO SOMERSET...OR ALONG A LINE EXTENDING
  FROM 11 MILES EAST OF PEARSALL TO 13 MILES NORTHWEST OF POTEET...
  MOVING NORTH AT 10 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BIG FOOT...LACKLAND AFB...
  CHINA GROVE...LYTLE...SAN ANTONIO...KIRBY...NATALIA...OLMOS PARK...
  TERRELL HILLS...ALAMO HEIGHTS...LEON VALLEY...DEVINE...SEA WORLD...
  LACOSTE...WINDCREST...SHAVANO PARK...HILL COUNTRY VILLAGE...
  HELOTES...HOLLYWOOD PARK...CROSS MOUNTAIN...CASTROVILLE...THE
  DOMINION...LEON SPRINGS...TIMBERWOOD PARK...RIO MEDINA...FAIR OAKS
  RANCH AND BERGHEIM.

HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...
COUNTRY ROADS...AND FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND. DO NOT STAY IN FLOOD PRONE AREAS.

REPORT FLASH FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE.

LAT...LON 2945 9897 2998 9862 2984 9855 2975 9866
      2976 9855 2974 9849 2939 9831 2917 9852
      2874 9829 2868 9895

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Nov 21, 9:29 PM CST, 3 hours 31 minutes earlier.

Area forecast discussion, Nov 21, 9:29 PM CST, 3 hours 31 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
929 PM CST SUN NOV 21 2004

.UPDATE...
HEAVY RAINS REMAIN CONCENTRATED ALONG AND NORTH OF THE SFC TROUGH.
WATER VAPOR IMAGES SHOW A STRONG VORT MAX ROTATING SOUTH ALONG THE
BACK END OF THE UPPER LOW. THIS IS PROGGED TO ARRIVE MONDAY
AFTERNOON WHEN THE THREAT OF SEVERE WEATHER WILL TAKE PRIORITY.
LATEST VAD WIND PROFILE FROM KEWX SHOWS THE LOWER LEVEL WINDS
DECOUPLING AND THE LOW LEVEL MOIST INFLOW STRENGTHENING IN THE
VICINITY OF SAN ANTONIO. THE THREAT OF TRAINING ECHOES TONIGHT HAS
SHIFTED NORTHWEST AND WILL MAINLY AFFECT THE COUNTIES OVER THE
EASTERN HILL COUNTRY AND ALONG THE INTERSTATE 35 CORRIDOR.
OTHERWISE DO NOT SEE ANY CHANGES TO THE ONGOING FORECAST AT THIS
TIME.

&&

.EWX WATCHES/WARNINGS/ADVISORIES...FFA THROUGH 4 PM MONDAY ALONG AND
EAST OF A MOUNTAIN HOME TO PEARSALL LINE.

&&

06/02/PM

In the hours before

Special weather statement, Nov 21, 7:13 PM CST, 5 hours 47 minutes before
TXZ171>173-188-190>194-205>209-221>225-220230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
713 PM CST SUN NOV 21 2004

...FLASH FLOOD WARNING FOR CALDWELL AND BASTROP COUNTIES WILL BE
ALLOWED TO EXPIRE AT 715 PM...

...FLASH FLOOD WARNING IN EFFECT FOR LEE...FAYETTE...LAVACA...
GONZALES...GUADALUPE...AND KARNES COUNTIES UNTIL 845 PM...

...URBAN AND SMALL STREAM FLOOD ADVISORY FOR COMAL...BEXAR AND
WILSON COUNTIES UNTIL 730 PM...

...A FLOOD WATCH FOR FLASH FLOODING IS IN EFFECT THROUGH 400 PM
MONDAY AFTERNOON FOR MUCH OF THE HILL COUNTRY AND ALL OF SOUTH
CENTRAL TEXAS...

EARLY THIS EVENING...THE THREAT FOR FLASH FLOODING IS BECOMING
FOCUSED GENERALLY ALONG AND 30 MILES EITHER SIDE OF I-10 FROM SAN
ANTONIO TO FLATONIA. EXPECT NUMEROUS SHOWERS AND THUNDERSTORMS
TRAINING TO THE EAST NORTHEAST AND BACK-BUILDING SLIGHTLY WESTWARD
TOWARD SAN ANTONIO. LATE AFTERNOON AND EARLY EVENING RAINFALL
AMOUNTS OF 2 TO 3 INCHES ARE POSSIBLE BY 8 PM WITH SOME AREAS
RECEIVING TOTALS UP TO 6 INCHES SINCE EARLY SATURDAY.
Local storm report, Nov 21, 7:50 PM CST, 5 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
750 PM CST SUN NOV 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0210 PM     NON-TSTM WND DMG 10 SE BASTROP           30.01N 97.19W
11/21/2004                   BASTROP            TX   EMERGENCY MNGR

            NUMEROUS TREES AND A SHED BLOWN DOWN IN THE AREA.

&&

PM
Special weather statement, Nov 21, 8:47 PM CST, 4 hours 13 minutes before
TXZ171>173-188-190>194-205>209-221>225-220230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
847 PM CST SUN NOV 21 2004

...A FLASH FLOOD WARNING FOR WILLIAMSON AND LEE COUNTIES IS IN
EFFECT TIL 1045 PM...

...A FLASH FLOOD WARNING REMAINS IN EFFECT TIL 915 PM FOR BASTROP
COUNTY...

...FLASH FLOOD WARNING FOR LEE...FAYETTE...LAVACA...GONZALES...
GUADALUPE...AND KARNES COUNTIES HAVE EXPIRED...

...A FLOOD WATCH FOR FLASH FLOODING IS IN EFFECT THROUGH 400 PM
MONDAY AFTERNOON FOR MUCH OF THE HILL COUNTRY AND ALL OF SOUTH
CENTRAL TEXAS...

LATE THIS EVENING...THE THREAT FOR FLASH FLOODING CONTINUES ACROSS
NORTHERN PORTIONS OF SOUTH CENTRAL TEXAS AS THUNDERSTORMS MOVE
NORTHEAST INTO BASTROP..WILLIAMSON AND LEE COUNTIES. AN ADDITIONAL
INCH OF RAIN MAY FALL ACROSS THESE AREAS IN THE NEXT FEW HOURS.
SATURATED SOILS INN THESE AREAS WILL LEAD TO RAPID RUNOFF AND
RESULTANT FLOODING.
Special weather statement, Nov 21, 9:50 PM CST, 3 hours 10 minutes before
TXZ171>173-188-190>194-205>209-221>225-220430-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
950 PM CST SUN NOV 21 2004

...A FLASH FLOOD WARNING FOR WILLIAMSON AND LEE COUNTIES IS IN
EFFECT TIL 1045 PM...

...A FLOOD WATCH FOR FLASH FLOODING IS IN EFFECT THROUGH 400 PM
MONDAY AFTERNOON FOR MUCH OF THE HILL COUNTRY AND ALL OF SOUTH
CENTRAL TEXAS...

LATE THIS EVENING...THE THREAT FOR FLASH FLOODING CONTINUES ACROSS
NORTHERN PORTIONS OF SOUTH CENTRAL TEXAS AS THUNDERSTORMS MOVE
NORTHEAST ACROSS WILLIAMSON AND LEE COUNTIES. AN ADDITIONAL INCH OF
RAIN MAY FALL ACROSS THESE AREAS IN THE NEXT HOUR. SATURATED SOILS
IN THESE AREAS WILL LEAD TO RAPID RUNOFF AND RESULTANT FLOODING.
Special weather statement, Nov 21, 9:52 PM CST, 3 hours 8 minutes before
TXZ171>173-188-190>194-205>209-221>225-220530-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
952 PM CST SUN NOV 21 2004

...A FLASH FLOOD WARNING FOR WILLIAMSON AND LEE COUNTIES HAS
EXPIRED...

...A FLOOD WATCH FOR FLASH FLOODING IS IN EFFECT THROUGH 400 PM
MONDAY AFTERNOON FOR MUCH OF THE HILL COUNTRY AND ALL OF SOUTH
CENTRAL TEXAS...

LATE THIS EVENING...SIGNIFICANT RAINS HAVE MOVED NORTHEAST INTO EAST
CENTRAL TEXAS...HOWEVER..THE THREAT OF ADDITIONAL RAINFALL IS
POSSIBLE OVER THE WATCH AREA LATE TONIGHT AS DISTURBANCES CONTINUE
TO ENTER THE REGION FROM NORTHERN MEXICO. SATURATED SOILS OVER THE
EASTERN HALF OF SOUTH CENTRAL TEXAS MAY LEAD TO RAPID RUNOFF WITH
ADDITIONAL FLOODING POSSIBLE LATE TONIGHT.
Special weather statement, Nov 22, 12:14 AM CST, 46 minutes before
TXZ171>173-188-190>194-205>209-221>225-220700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1214 AM CST MON NOV 22 2004

...A FLASH FLOOD WARNING IS IN EFFECT TIL 245 AM FOR COMAL...HAYS...
TRAVIS AND WILLIAMSON COUNTIES...

...AN URBAN SMALL STREAM FLOOD ADVISORY FOR BEXAR COUNTY TIL 2 AM...

...A FLOOD WATCH FOR FLASH FLOODING IS IN EFFECT THROUGH 400 PM
MONDAY AFTERNOON FOR MUCH OF THE HILL COUNTRY AND ALL OF SOUTH
CENTRAL TEXAS...

EARLY THIS MORNING...SHOWERS AND THUNDERSTORMS WERE INCREASING
ACROSS CENTRAL AND NORTHERN PORTIONS OF SOUTH CENTRAL TEXAS AS AN
UPPER LEVEL DISTURBANCE WAS BEGINNING TO COLLIDE WITH A MOIST
SOUTHEASTERLY GULF FLOW. THE THREAT OF ADDITIONAL HEAVY RAINFALL IS
POSSIBLE OVER THE WATCH AREA EARLY THIS MORNING. SATURATED SOILS
OVER THE EASTERN HALF OF SOUTH CENTRAL TEXAS MAY LEAD TO RAPID
RUNOFF WITH ADDITIONAL FLOODING POSSIBLE DURING THE EARLY MORNING
HOURS.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 21, 8:22 PM CSTFlash Flood WarningEWXBastrop53 min
Nov 21, 8:38 PM CSTFlash Flood WarningEWXLee, Williamson2 hr
Nov 21, 11:46 PM CSTFlash Flood WarningEWXComal, Hays, Travis, Williamson3 hr
Nov 22, 1:58 AM CSTFlash Flood WarningEWXAtascosa, Bexar, Comal, Frio, Hays, Kendall and 3 more4 hr
Nov 22, 2:47 AM CSTFlash Flood WarningEWXBastrop, Caldwell, Guadalupe3 hr
Nov 22, 3:55 AM CSTFlash Flood WarningEWXFayette, Lee2 hr
Nov 22, 5:19 AM CSTFlash Flood WarningEWXGonzales41 min
Nov 22, 6:08 AM CSTFlash Flood WarningEWXBastrop, Caldwell, Fayette, Gonzales, Lavaca, Lee3 hr
Nov 22, 6:13 AM CSTFlash Flood WarningEWXBandera, Medina3 hr
Nov 22, 6:59 AM CSTFlash Flood WarningEWXBexar, Comal, Kendall3 hr
Nov 22, 7:37 AM CSTSevere Thunderstorm WarningEWXBexar, Comal53 min
Nov 22, 8:10 AM CSTFlash Flood WarningEWXHays3 hr
Nov 22, 8:31 AM CSTFlash Flood WarningEWXGuadalupe3 hr
Nov 22, 8:42 AM CSTSevere Thunderstorm WarningEWXComal48 min
Nov 22, 8:50 AM CSTSevere Thunderstorm WarningEWXGuadalupe40 min
Nov 22, 9:08 AM CSTTornado WarningEWXGuadalupe22 min
Nov 22, 9:22 AM CSTFlash Flood WarningEWXBlanco, Burnet, Travis, Williamson4 hr
Nov 22, 9:26 AM CSTSevere Thunderstorm WarningEWXCaldwell, Guadalupe64 min
Nov 22, 9:41 AM CSTFlash Flood WarningEWXBastrop, Caldwell, Fayette, Gonzales3 hr
Nov 22, 9:54 AM CSTFlash Flood WarningEWXBexar, Comal, Kendall3 hr
Nov 22, 10:15 AM CSTFlash Flood WarningEWXLee3 hr
Nov 22, 11:05 AM CSTFlash Flood WarningEWXBastrop, Caldwell, Fayette, Gonzales, Guadalupe6 hr
Nov 22, 11:15 AM CSTFlash Flood WarningEWXHays6 hr
Nov 22, 12:40 PM CSTFlash Flood WarningEWXBexar, Comal4 hr
Nov 22, 1:08 PM CSTFlash Flood WarningEWXLee, Travis, Williamson4 hr
Nov 22, 1:14 PM CSTSevere Thunderstorm WarningEWXGonzales61 min
Nov 22, 1:30 PM CSTFlash Flood WarningEWXWilson4 hr
Nov 22, 2:22 PM CSTSevere Thunderstorm WarningEWXWilliamson38 min
Nov 22, 2:57 PM CSTFlash Flood WarningEWXLavaca3 hr
Nov 22, 3:35 PM CSTFlash Flood WarningEWXDeWitt, Karnes3 hr
Nov 22, 4:48 PM CSTFlash Flood WarningEWXBexar, Caldwell, Comal, Gonzales, Guadalupe, Hays4 hr
Nov 22, 5:45 PM CSTFlash Flood WarningEWXDeWitt, Karnes, Lavaca3 hr

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.